Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

August 3, 2012Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at Aug 3, 2012, 1:33 PM EDT for Leon County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 1:33 PM EDT (17:33 UTC)
Expired
Aug 3, 2012, 2:30 PM EDT
In force
57 min
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 4 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.6 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2919 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WWUS82 KTAE 031733
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 PM EDT FRI AUG 3 2012

FLZ017-027-031830-
LEON FL-INLAND WAKULLA FL-
133 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA 
COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 230 PM EDT

AT 130 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG 
THUNDERSTORM 9 MILES NORTHWEST OF CRAWFORDVILLE...MOVING NORTHEAST 
AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3031 8460 3063 8417 3047 8404 3043 8408
      3036 8408 3016 8448
TIME...MOT...LOC 1733Z 235DEG 16KT 3029 8445

$$

38-GODSEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:10 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 11:10 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT Fri Aug 3 2012

.NEAR TERM...[Today]

For today we are expecting scattered showers across the area, with a
40 percent chance in the northeastern portion, and a 50 percent
chance across the rest of the area.  This was mainly based off of
the sea breeze circulation, classifying today as a regime 6.

Upper air data from 12 UTC does show an upper low developing off the
Northeast Florida Coast, but this feature is a little far away today
to create an impact on our local weather. The 12 UTC KTAE sounding
shows the potential for moderate instability this afternoon (though
not as high as what we saw on Thursday). The sounding also shows
that storm motion at 0-6 km is essentially at 0 knots.  This means
that the convection that does develop today will most likely move
very little. As a result, the strongest storms could produce areas
of localized flooding. With a little more cloud cover today,
temperatures will be in the low 90s all across our region.

&&

.SHORT TERM...
[Tonight through Sunday] Scattered diurnal convection will
diminish tonight. On Saturday and Sunday, differences start to
emerge between the NAM and the GFS. The NAM moves a weak tropical
wave through the area on Saturday, and the GFS holds off until
Sunday. Both models have an upper level shortwave dropping south
and affecting the western zones on Saturday, so the likely PoPs
from the previous forecast were maintained across that area.
Elsewhere, scattered convection is expected on Saturday. PoPs were
increased to likely on Sunday across northwest Florida in favor of
the GFS with the expectation that a weak tropical wave will move
westward through the area with increased moisture late in the day.
This has some support from the 00z ECMWF as well. Seasonably warm
temperatures are expected.

&&

.LONG TERM...
[Sunday night through next Friday] Weak tropical wave axis is
forecast to pass across the forecast area late Sunday into Monday.
With the southeasterly flow in the wake of the wave and a weakness
aloft between subtropical ridges to the east and west, expect
deep layer moisture to remain elevated on Monday with at least
scattered showers and thunderstorms across the entire forecast
area. The onshore low-level flow trajectory is expected to
continue through at least Thursday, keeping PoPs elevated and
temperatures near seasonal norms.

&&

.AVIATION...
[through 12Z Saturday] Fog has once again developed this morning
across parts of Southwest and South Central GA. This fog has
produced VLIFR conditions at ABY. IFR ceilings are being reported
DHN with MVFR at ECP. The 12Z KTAE sounding shows that the surface
inversion is very shallow this morning. Therefore, we expect the
lowest conditions to improve rapidly, by around 13Z or possibly as
late as 14Z. After VFR conditions establish themselves later this
morning, a typical summertime pattern is expected for the rest of
today, with scattered thunderstorms this afternoon and evening. Best
chances for TSRA this afternoon appear to be at the FL terminals,
where tempos are included in the forecast.

&&

.MARINE...
A ridge of high pressure south of the area is expected to keep
light onshore winds through today. A tropical wave will then
move west across the area late in the weekend swinging winds
around to the east and southeast. A trough will establish itself
north of the waters early next week with a ridge to the south.
This will bring a return to light onshore winds.

&&

.FIRE WEATHER...
Afternoon Relative Humidity levels are expected to remain above
critical thresholds for the next week, so red flag conditions are
not expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term...Godsey/Guba
Short Term/Marine...DVD
Long Term/Aviation/Fire Wx...Camp
Hazardous weather outlook, Aug 3, 2:18 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
218 AM EDT FRI AUG 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
218 AM EDT FRI AUG 3 2012 /118 AM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. ALTHOUGH WIDESPREAD SEVERE IS NOT
EXPECTED...AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT.
THE MAIN THREATS WITH ANY STORMS ARE EXPECTED TO BE GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING. A WATERSPOUT OR TWO IS
ALSO POSSIBLE TODAY WITH ANY STORMS OFFSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH NEXT WEEK. THE THREAT FOR
WIDESPREAD SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE IF A WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Aug 3, 1:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 PM EDT FRI AUG 3 2012

FLZ017-027-031830-
LEON FL-INLAND WAKULLA FL-
133 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 230 PM EDT

AT 130 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF CRAWFORDVILLE...MOVING NORTHEAST
AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3031 8460 3063 8417 3047 8404 3043 8408
      3036 8408 3016 8448
TIME...MOT...LOC 1733Z 235DEG 16KT 3029 8445

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:41 PM EDTAreal Flood AdvisoryTAELeon2 hr
Aug 3, 3:12 PM EDTSpecial Weather StatementTAEMadison48 min
Aug 3, 4:07 PM EDTSpecial Weather StatementTAEWalton23 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.